View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
According to this study:
* In recipients nine to 26 years of age, syncope and skin infections were the only reactions related to human papillomavirus vaccination.
Controversy has surrounded the quadrivalent human papillomavirus (HPV4) vaccine since it was approved for use in young girls and teenagers, particularly regarding its appropriateness and safety in such a young population. A retrospective postmarketing study of the HPV4 vaccine (Gardasil) appears to have successfully addressed one of those concerns.
The study examined data on 189,629 female recipients in California who received at least one dose of the vaccine between August 2006 and March 2008. The authors compared the odds of experiencing a postvaccination ED visit or hospitalization during intervals within specified periods of time soon after vaccination (the risk intervals) with those odds several months after vaccination (the control interval). Diagnoses related to the visits were categorized according to the clinically meaningful groups delineated by the Healthcare Cost and Utilization Project.
Although the recipients' ages ranged from nine to 26 years at the time of first dose, approximately half were between nine and 15 years. The authors identified 50 categories of diagnoses for which patients appeared to be at great risk, but after multiple comparison adjustments, only four categories remained suspicious.
The authors conducted additional analyses of the medical records of those with diagnoses in the four categories and found vaccination to be associated only with syncope (fainting) on the day of vaccination (which the authors note might easily be associated with the injections themselves) and skin infections within two weeks after vaccination. The authors conclude that routine vaccination with HPV4 in this population is safe.
Klein NP, et al. Arch Pediatr Adolesc Med. 2012;166(12):1140-8
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top